Wisconsin, 2015

Hail in Wisconsin, June 7, 2015

June 7, 2015 · NWS DLH · 1 event in 1 county or zone

A thunderstorm dropped nickel-sized hail in Burnett County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A thunderstorm dropped nickel-sized hail in Burnett County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 7, 11:12 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 7, 11:12 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1212 PM CDT SUN JUN 7 2015

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 313 AM CDT SUN JUN 7 2015

FOLLOWING THE DEPARTING LOW PRESSURE SYSTEM A NORTHWEST FLOW REGIME
WILL BE IN PLACE GOING INTO THE WORK WEEK. WHILE THERE WILL BE WEAK
LARGE-SCALE LIFT THROUGH THIS PERIOD...EXPECT INSTABILITY COMBINED
WITH A WEAK CAP TO ALLOW FOR ISOLATED TO SCATTERED LOW-TOPPED
SHOWERS AND THUNDERSTORMS TODAY AND TOMORROW. TEMPERATURES WILL BE
ON A GRADUAL WARMING TREND...APPROACHING 80 IN A FEW SPOTS ON MONDAY.

TODAY...THE MAIN BATCH OF RAIN IS MOVING EASTWARD ACROSS NORTHWEST
WISCONSIN EARLY THIS MORNING AND SHOULD CLEAR OUT BY MID-MORNING.
ELSEWHERE ISOLATED SHOWERS SHOULD DISSIPATE BY DAYBREAK BUT A
STUBBORN STRATUS DECK WILL LIKELY HANG AROUND UNTIL THE LATE
MORNING. BEYOND THEN SUN SHOULD START TO BREAK OUT WITH 500-1000
J/KG MLCAPE DEVELOPING. WITH LITTLE TO CAP EXPECT SHOWERS AND STORMS
TO DEVELOP FAIRLY EARLY IN THE AFTERNOON /IF NOT BY LATE MORNING/
WITH POOR ORGANIZATION DUE TO JUST 20-30 KT EFFECTIVE SHEAR.
PRIMARY THREAT FROM STORMS WILL BE BRIEF HEAVY RAIN AND GUSTY WINDS.
HIGH TEMPERATURES IN THE LOW TO MID 70S WITH LIGHT NORTHWESTERLY
WINDS AT 5 TO 10 MPH.

TONIGHT...ANY SHOWERS AND STORMS THAT DEVELOP SHOULD BE FAIRLY QUICK
TO DISSIPATE AFTER SUNSET TONIGHT WITH SKIES BECOMING PARTLY CLEAR.
SOME PATCHY FOG WILL BE POSSIBLE OVER PARTS OF NORTHWEST WISCONSIN.
LOWS GENERALLY MILD IN THE LOW TO MID 50S.

MONDAY...PARTLY SUNNY AND BREEZY WITH AFTERNOON SHOWERS AND
THUNDERSTORMS. THERMODYNAMIC PROFILES INDICATE MIXING POTENTIAL TO
AROUND 700 MB DUE TO STEEP LAPSE RATES...WHICH WILL RESULT IN BREEZY
WINDS WITH GUSTS UP TO 20-30 MPH. RAISED WIND SPEEDS/GUSTS FROM
PREVIOUS FORECAST...BUT GUSTS COULD BE EVEN HIGHER THAN CURRENT
FORECAST DEPENDING ON MIXING. ANY SHOWERS/STORMS WILL ALSO HAVE THE
POTENTIAL TO MIX DOWN GUSTY WINDS...BUT AGAIN WITH ONLY 20-25 KT OF
EFFECTIVE SHEAR DO NOT EXPECT ORGANIZED CONVECTION. WARMER...HIGHS
IN THE MID 70S TO NEAR 80.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 313 AM CDT SUN JUN 7 2015

THE FORECAST AREA BECOMES SITUATED IN THE WARM SECTOR AHEAD OF AN
APPROACHING COLD FRONT MONDAY NIGHT...BRINGING A PERIOD OF WARM
AIR/MOISTURE ADVECTION MONDAY NIGHT AND TUESDAY.

LATEST GUIDANCE SHOWS GOOD AGREEMENT H85 TEMPS WARM INTO THE 16-20 C
RANGE TUESDAY...BRINGING THE POTENTIAL FOR AFTERNOON HIGHS TO
APPROACH THE 85 TO 90 F RANGE FOR LOCATIONS IN THE NORTHLAND.
HOWEVER...DUE TO THE RESULTING PRESSURE GRADIENT HAVE ADJUSTED WINDS
OVER LAKE SUPERIOR TO TURN OUT OF THE EAST TUESDAY...WHICH WILL KEEP
CONDITIONS COOLER /50S AND 60S/ BY THE LAKE. FOG AND DRIZZLE WILL
ALSO BE POSSIBLE OVER LAKE SUPERIOR/AND FOR ADJACENT AREAS TUESDAY.

THE COLD FRONT IS ON TRACK TO SWEEP OVER THE NORTHLAND TUES
AFTERNOON/EVENING. ALTHOUGH THERE WILL BE SUFFICIENT MID LEVEL
INSTABILITY FOR CONVECTION...LATEST BUFR SOUNDINGS SHOW DRY
LOW LEVELS...AND A WARM NOSE AROUND 750MB WHICH MAY PREVENT
ORGANIZED STORMS. TIMING OF THE FRONT PASSAGE WILL ALSO PLAY A
FACTOR IN WHAT AREAS HAVE THE MAIN THREAT FOR STORMS TUESDAY. AT
THIS TIME...THE FOCUS FOR STORMS TUESDAY WILL BE ALONG THE
INTERNATIONAL BORDER/ARROWHEAD WHERE THE CAP WILL BE THE
WEAKEST...AND MOISTURE AND INSTABILITY ARE MOST FAVORABLE.

FORECAST DRIES OUT MID WEEK AS SFC HIGH PRESSURE BUILDS INTO THE
WESTERN GREAT LAKES REGION. CHANCE FOR RAIN/STORMS RETURNS TO THE
SOUTHERN PORTION OF THE FORECAST AREA THURSDAY/FRIDAY AS A WARM
FRONT LIFTS OVER MINN/WISC.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1212 PM CDT SUN JUN 7 2015

MVFR CIGS AT THE OUTSET COVERING ALL BUT BRD WHERE VFR IS FOUND.
CIGS WILL IMPROVE TO VFR AT THE REMAINING LOCATIONS BY 21Z. HAVE A
VCSH MENTION BY 00Z AT ALL TERMINALS AS NEXT ROUND OF RAIN
DEVELOPS AND PERCOLATES NEARBY. THESE SHOWERS WILL LINGER UNTIL
THE END OF THE TAF PERIOD. A FEW THUNDERSTORMS MAY OCCUR
NEARBY...BUT CONFIDENCE IS LOW AND HAVE NOT ADDED TO ANY LOCATION
FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  73  53  76  55 /  40  30  40   0
INL  72  52  78  53 /  50  30  20   0
BRD  78  57  79  58 /  50  30  10   0
HYR  74  54  77  55 /  30  30  50  10
ASX  73  53  77  52 /  20  30  60   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...JJM
LONG TERM...GRANING
AVIATION...GSF
Hazardous weather outlook, Jun 7, 2:57 AM CST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
357 AM CDT SUN JUN 7 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-080900-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
357 AM CDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO THE EARLY EVENING WITH THE BEST CHANCE FOR STORMS OVER
NORTHEAST MINNESOTA. THE STRONGEST STORMS WILL BE CAPABLE OF BRIEF
HEAVY RAIN AND GUSTY WINDS...BUT SEVERE THUNDERSTORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON MONDAY AFTERNOON INTO THE
EARLY EVENING WITH THE STRONGEST STORMS CAPABLE OF GUSTY WINDS. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

A PASSING COLD FRONT COULD BRING THUNDERSTORMS THROUGH THE
NORTHLAND TUESDAY AFTERNOON AND EVENING.

THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHLAND THURSDAY INTO
FRIDAY. THE BEST CHANCES OF STORMS WILL BE FOR AREAS NEAR AND
SOUTH OF HIGHWAY 2.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-080900-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
357 AM CDT SUN JUN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ON MONDAY AFTERNOON INTO THE EARLY EVENING.

A PASSING COLD FRONT COULD BRING THUNDERSTORMS THROUGH WESTERN
LAKE SUPERIOR TUESDAY AFTERNOON AND EVENING.

THUNDERSTORMS ARE POSSIBLE THURSDAY INTO FRIDAY.

JMOORE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 7, 1:11 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
211 PM CDT SUN JUN 7 2015

MNZ025-033-071930-
NORTH CASS-SOUTH CASS-
211 PM CDT SUN JUN 7 2015

...STRONG THUNDERSTORM NEAR AKELEY...

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TEN MILE LAKE...MOVING SOUTHEAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  HACKENSACK...         PHEASANT LAKE...      BACKUS...
  WOMAN LAKE...         PONTORIA...

STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4708 9466 4697 9423 4676 9438 4687 9467
      4705 9468

LEATHAM
Special weather statement, Jun 7, 1:31 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
231 PM CDT SUN JUN 7 2015

MNZ025-033-034-071945-
CROW WING-NORTH CASS-SOUTH CASS-
231 PM CDT SUN JUN 7 2015

...STRONG THUNDERSTORM NEAR BACKUS...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PHEASANT LAKE...MOVING SOUTHEAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  CHICKAMAW BEACH...    PONTORIA...

STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4684 9412 4666 9428 4687 9464 4696 9454

LEATHAM
Local storm report, Jun 7, 1:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
233 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             2 SSW BRAINERD          46.33N 94.21W
06/07/2015  E0.25 INCH       CROW WING          MN   PUBLIC

            REPORT RECEIVED VIA MPING.

&&

WL
Local storm report, Jun 7, 1:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
234 PM CDT SUN JUN 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             HACKENSACK              46.93N 94.52W
06/07/2015  M0.25 INCH       CASS               MN   TRAINED SPOTTER

&&

G2
Special weather statement, Jun 7, 1:51 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
251 PM CDT SUN JUN 7 2015

MNZ025-033-034-072015-
CROW WING-NORTH CASS-SOUTH CASS-
251 PM CDT SUN JUN 7 2015

...STRONG THUNDERSTORM NEAR CHICKAMAW BEACH...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHICKAMAW BEACH...MOVING SOUTHEAST AT 35
MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...
OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  LOWER WHITEFISH LAKE...                     LOWER HAY LAKE...
  SWANBURG...           MANHATTAN BEACH...    FIFTY LAKES...
  CROSSLAKE...          BREEZY POINT...       MISSION...

STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4666 9392 4650 9412 4675 9442 4688 9432

LEATHAM

The radar

The Duluth radar (KDLH), 118 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Burnett

When
June 7, 2:00 PM CST
Where
Burnett County, 2.13 mi NNW of (Gtg)grantsburg Muni
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.830, -92.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580083.